Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 8, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 12, 2003, 9:20 PM CST for Barton County, Vernon County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 12, 2003, 9:20 PM CST (03:20 UTC)
- Expired
- Mar 12, 2003, 10:00 PM CST
- In force
- 40 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Barton County, MO, Vernon County, MO
The radar
The Springfield radar (KSGF), 107 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 12, 8:25 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1109 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
945 WUUS53 KSGF 130320 SVRSGF MOC011-217-130400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 919 PM CST WED MAR 12 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BARTON COUNTY IN SOUTHWEST MISSOURI SOUTHWESTERN VERNON COUNTY IN WEST CENTRAL MISSOURI * UNTIL 1000 PM CST * AT 916 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF ARCADIA TO ARMA TO CHEROKEE...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... MINDENMINES...LIBERAL BY 940 PM CST. THE TOWNS OF OSKALOOSA...MOUNDVILLE...BRONAUGH...HANNON AND IANTHA ARE ALSO IN THE PATH OF THESE STORMS. THESE STORMS HAVE A HSTORY OF PRODUCING GOLFBALL SIZED AND STRONG WINDS OVER BOURBON AND CRAWFORD COUNTIES. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3780 9461 3738 9462 3738 9435 3780 9432 $$ IZZI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 12:15 PM CST, 9 hours 5 minutes earlier.
Area forecast discussion, Mar 12, 12:15 PM CST, 9 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1215 PM CST WED MAR 12 2003 ...SEVERE WEATHER/HEAVY RAINFALL TONIGHT FOLLOWED BY SUBSEQUENT TEMPERATURES THE PRIMARY CONCERNS THIS PACKAGE... .NOTE...HOPE TO HAVE PRODUCTS OUT EARLY TODAY WITH THREAT OF SEVERE WEATHER THIS AFTERNOON AND EVENING. 18Z SOUNDING DATA HAS BEEN SENT AND GOES RAPID SCAN HAS BEEN REQUESTED FROM 18Z-23Z THIS AFTERNOON. .SHORT TERM...AS OF LATE MORNING STILL LOOKING LIKE SCATTERED CONVECTION SHOULD FIRE UP ALONG THE DRYLINE/WARM FRONT INTERSECTION OVER SOUTH CENTRAL KANSAS. MODELS HAVE COME AROUND AGAIN AND ARE NOW DEVELOPING A MODEST LOW LEVEL JET TONIGHT WITH OUR CWA IN THE FAVORABLE CONVERGENCE ZONE ON THE NOSE OF LOW LEVEL JET. CONDITIONS SEEM AT LEAST MODESTLY FAVORABLE FOR THE AFTERNOON CONVECTION TO CONGEAL INTO AN MCS AND TRACK ACROSS THE AREA TONIGHT WITH PRIMARY THREAT SHIFTING FROM HAIL TO MORE OF A HEAVY RAIN THREAT. PRECIPITABLE WATERS APPROACHING AN INCH AND A HALF SO THE THREAT IS THERE FOR SOME LOCALLY HEAVY RAINFALL IF AN MCS CAN ORGANIZED. ONE/THREE HOUR FLASH FLOOD GUIDANCE RUNNING AROUND 2 INCHES BUT WITH ANTECEDENT DRY CONDITIONS IT IS GOING TO TAKE A LOT TO GET ANYTHING MORE THAN NUISANCE FLOODING TONIGHT. TODAY THE ETA HAS COME AROUND TO YESTERDAYS GFS SOLUTION OF STRONGER COLD AIR ADVECTION TOMORROW SO HAVE GONE AHEAD AND LOWERED HIGHS TOMORROW. I DO HAVE SOME CONCERN THAT CONVECTION COULD LINGER OVER THE FAR EASTERN COUNTIES INTO THE MORNING HOURS TOMORROW BUT FOR NOW WILL NOT INTRODUCE POPS BECAUSE OF SOME UNCERTAINTIES WITH RESPECT TO CONVECTIVE MODE AND EVOLUTION TONIGHT. RETURN FLOW DEVELOPS FRIDAY WITH WARMER TEMPERATURES RETURNING TO THE OZARKS REGION. MAY GO AHEAD AND TWEAK HIGHS DOWN A TOUCH BUT WITH PLENTY OF SUNSHINE STILL FEEL THAT 70S ARE A GOOD BET MOST AREAS. A GOOD SOUTHWESTERLY LOW LEVEL FLOW SETS UP SATURDAY WITH VERY WARM 850MB TEMPERATURES ON SATURDAY OUT AHEAD OF THE DEVELOPING LEE SIDE TROUGH. ASSUMING WE SEE ENOUGH SUNSHINE ON SATURDAY 80 DEGREE TEMPERATURES ARE CERTAINLY POSSIBLE. FOR NOW WILL NOT GO QUITE AS HIGH AS THAT MOST AREAS BUT WILL MASSAGE THE HIGH TEMP GRIDS UP TO AROUND 80 FOR FAR WESTERN AREAS. NOSE OF THE LOW LEVEL JET AND WARM FRONT WELL NORTH OF THE AREA SO CONVECTION SATURDAY NIGHT SHOULD REMAIN MOSTLY NORTH OF US AS WE SEE IT NOW. .EXTENDED...MODELS CONTINUE TO CONVERGE ON A SOLUTION OF A VIGOROUS SURFACE LOW DEVELOPING OVER THE CENTRAL PLAINS EARLY NEXT WEEK AS LONG WAVE TROUGH BECOMES ESTABLISHED OVER THE WESTERN U.S. THERE REMAIN SOME TIMING DIFFERENCES...MOST NOTABLY BEING THE NOGAPS SLOWER SOLUTION. THE GFS HAS COME AROUND TO THE FASTER SOLUTION THAT PREVIOUS AND CURRENT RUNS OF THE ECMWF. STILL FEEL THE POSSIBILITY IS THERE FOR SYSTEM TO SLOW DOWN SOME IN LATER RUNS AND THESE TIMING UNCERTAINTIES ARE THE ONLY THING KEEPING ME FROM GOING WITH LIKELY POPS MONDAY NIGHT INTO TUESDAY. STILL LOOKS LIKE A NICE SUPPLY OF WARM JUICY AIR SURGING NORTHWARD OUT AHEAD OF THE SYSTEM. GOING HIGH TEMPERATURES IN THE EXTENDED LOOK FINE BUT HAVE GONE AHEAD AND RAISED THE LOWS WITH LOW LEVEL MOISTURE IN PLACE LOWS SHOULD BE WELL INTO THE 50S IF NOT LOWER 60S OVER FAR SOUTHWESTERN AREAS. HAVE NOT GONE THAT WARM YET BUT TRENDED LOWS UPWARD AND IN THE RIGHT DIRECTION. .SGF... MO...NONE. KS...NONE. IZZI
Hazardous weather outlook, Mar 12, 7:10 PM CST, 2 hours 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 710 PM CST WED MAR 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. IN ADDITION...LOCALLY HEAVY RAINFALL AND MINOR FLOODING IS POSSIBLE LATER TONIGHT. AREAS AFFECTED AND TIMING: FROM 8PM TO MIDNIGHT ACROSS SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS...AND DURING THE OVERNIGHT HOURS ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI. DISCUSSION: THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A WARM FRONT EXTENDING ACROSS SOUTHEAST KANSAS INTO WEST CENTRAL AND CENTRAL MISSOURI THROUGH THE EVENING. THE GREATEST SEVERE WEATHER THREAT WILL BE FROM LARGE HAIL...WITH SOME THUNDERSTORMS PRODUCING HAIL TO THE SIZE OF GOLFBALLS OR LARGER. IN ADDITION...ANY THUNDERSTORMS WHICH PROPAGATE ALONG THE WARM FRONT WILL ALSO HAVE THE POSSIBILITY OF PRODUCING AN ISOLATED TORNADO OR TWO...ESPECIALLY OVER EXTREME SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI. INTO THE OVERNIGHT HOURS...THE STORMS WILL LIKELY EVOLVE INTO A CLUSTER WITH LOCALLY HEAVY RAINFALL AND MARGINALLY SEVERE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY. A STRONG LOW PRESSURE SYSTEM IS FORECAST TO DEVELOP OVER THE CENTRAL PLAINS MONDAY INTO TUESDAY. CURRENT INDICATIONS ARE THAT SEVERE WEATHER COULD BE POSSIBLE IN THE OUTLOOK AREA AT THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED BY 8 PM OVER SOUTHEAST KANSAS...AND AFTER 9 PM OVER SOUTHWEST MISSOURI. SPOTTER ACTIVATION MAY BE REQUIRED FOR THE REMAINDER OF THE OUTLOOK AREA DURING THE OVERNIGHT HOURS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF TERRY
In the hours before
Special weather statement, Mar 12, 8:14 PM CST, 1 hour 6 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>096-101>105-130800- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 814 PM CST WED MAR 12 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 35...IN EFFECT UNTIL 200 AM CST THURSDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...DENT...DOUGLAS...GREENE...HICKORY...JASPER...LACLEDE... LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...OZARK... PHELPS...POLK...PULASKI...ST. CLAIR...STONE...TANEY...TEXAS... VERNON...WEBSTER AND WRIGHT. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT... HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO... NEVADA...OSAGE BEACH...OZARK...PITTSBURG...ROLLA...SPRINGFIELD AND STOCKTON. THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH NUMBER 34...WHICH WAS IN EFFECT UNTIL 9 PM. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. TERRY
Special weather statement, Mar 12, 8:30 PM CST, 50 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>096-101>105-130800- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 830 PM CST WED MAR 12 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 35...IN EFFECT UNTIL 200 AM CST THURSDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...DENT...DOUGLAS...GREENE...HICKORY...JASPER...LACLEDE... LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...OZARK... PHELPS...POLK...PULASKI...ST. CLAIR...STONE...TANEY...TEXAS... VERNON...WEBSTER AND WRIGHT. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT... HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO... NEVADA...OSAGE BEACH...OZARK...PITTSBURG...ROLLA...SPRINGFIELD AND STOCKTON. THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH 34 WHICH WAS IN EFFECT UNTIL 9 PM. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.
Local storm report, Mar 12, 8:57 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
857 PM CST WED MAR 12 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 PM 2 S HIATTVILLE KS 1.75 INCH HAIL
03/12/03 BOURBON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0855 PM 1 N HEPLER KS 1.75 INCH HAIL
03/12/03 CRAWFORD REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Mar 12, 9:17 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
917 PM CST WED MAR 12 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 3 ENE HEPLER KS 1.75 INCH HAIL
03/12/03 CRAWFORD REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 9:51 PM CST | Severe Thunderstorm Warning | SGF | Barton, Vernon | 54 min |
| Mar 12, 9:55 PM CST | Severe Thunderstorm Warning | SGF | Jasper | 65 min |
| Mar 12, 10:25 PM CST | Severe Thunderstorm Warning | SGF | Newton | 65 min |
| Mar 12, 10:33 PM CST | Severe Thunderstorm Warning | SGF | Newton | 57 min |
| Mar 12, 10:37 PM CST | Severe Thunderstorm Warning | SGF | Dade | 53 min |
| Mar 12, 10:45 PM CST | Severe Thunderstorm Warning | SGF | Camden | 45 min |
| Mar 12, 10:47 PM CST | Severe Thunderstorm Warning | SGF | Lawrence | 58 min |
| Mar 12, 11:09 PM CST | Severe Thunderstorm Warning | SGF | Maries, Miller | 66 min |
| Mar 12, 11:29 PM CST | Severe Thunderstorm Warning | SGF | Newton | 46 min |
| Mar 12, 11:31 PM CST | Severe Thunderstorm Warning | SGF | Greene | 44 min |
| Mar 12, 11:34 PM CST | Severe Thunderstorm Warning | SGF | Christian, Stone | 56 min |
| Mar 12, 11:37 PM CST | Severe Thunderstorm Warning | SGF | Barry | 53 min |
| Mar 12, 11:53 PM CST | Severe Thunderstorm Warning | SGF | Pulaski | 37 min |
| Mar 12, 11:57 PM CST | Severe Thunderstorm Warning | SGF | Phelps | 63 min |
| Mar 13, 12:12 AM CST | Severe Thunderstorm Warning | SGF | Newton | 63 min |
| Mar 13, 12:28 AM CST | Severe Thunderstorm Warning | SGF | Barry, Stone | 62 min |
| Mar 13, 12:32 AM CST | Flash Flood Warning | SGF | Newton | 5 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.